Missouri, 2022

Flash Flooding and Damaging Winds in Missouri, August 5 to 6, 2022

August 5 to 6, 2022 · NWS SGF · 11 events in 1 county or zone

Storms moved southward across southern Missouri producing heavy rainfall and damaging winds. Flooding occurred on several low water areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms moved southward across southern Missouri producing heavy rainfall and damaging winds. Flooding occurred on several low water areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 2:09 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 5, 2:09 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
309 PM CDT Fri Aug 5 2022

Key Messages:

1. Heat ramps back up today and over the weekend. Heat advisory
today in west, area-wide on Saturday.

2. Isolated convection this afternoon/evening mainly east of
Highway 65.

3. Low-end potential for a few elevated showers/storms west of
Highway 65 late tonight into Saturday morning.

4. Isolated to scattered convection over the weekend, with more
widespread convective potential Monday into Wednesday.

5. "Cooler" temperatures early next week, with a gradual warm-up
into next weekend.

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Fri Aug 5 2022

KSGF radar this afternoon shows a few isolated
showers/thunderstorms over the region, most of which were east of
the Highway 65 corridor. Expect this to remain the status quo for
the remainder of afternoon into early evening with convection
diminishing with the loss of daytime heating this evening.

Heat is still the primary concern for the remainder of today as
highs in the 90s combining with dewpoints of 69-75 degrees have
lead to heat index values in the upper 90s to mid 100s. A Heat
Advisory remains in effect until 8 PM this evening for SE Kansas
and western Missouri counties where the mid 100 heat indices are
more common.

Overnight lows remain very warm tonight, ranging from the low 70s
over the eastern Ozarks to mid/upper 70s over SE Kansas and far
western Missouri. This will limit recovery from the daytime heat.

There is a weak signal in a few Hi-res models (RAP/HRRR) for
development of some isolated/scattered elevated convection
late overnight into Saturday morning for areas west of the
Highway 65 corridor. RAP shows lift due to isentropic upglide in
the 850-800 mb layer, with uncapped parcels lifted from that layer
having around 500-1000 J/kg of CAPE to access. Better
precipitation chances remain over central Kansas and west of our
CWA where the LLJ is stronger (30-35 kt vs 20-25 kt for our area).
Have introduced slight chance PoPs for areas west of Springfield
(15-20%) to cover this conditional threat, though dry air in the
mid/upper levels could limit coverage or convective initiation
entirely. Regardless, if convection develops it will not be
severe.

Excessive heat is the main story as we head into Saturday and
Sunday as the upper-level ridge builds overhead and southerly
winds advect in even warmer temperatures. The current forecast
calls for highs in the mid-upper 90s from southeast Kansas into
the Rolla area, with low to mid 90s for south-central Missouri and
the eastern Ozarks. Dewpoints in the upper-60s to mid 70s on
Saturday (very slightly lower on Sunday) will lead to maximum heat
index values between 100-108 on Saturday and low to mid 100s on
Sunday. As a result, have expanded the Heat Advisory on Saturday
to include the entire CWA between 12 PM - 9 PM. Will need to watch
the temp/dewpoint trend for Sunday to determine whether or not an
additional Heat Advisory will be needed for that day.

Additional isolated diurnal convection is possible on Saturday
and Sunday afternoons into early evenings for areas east of
Highway 65 as a weak-upper low east of our area interacts with
our moist airmass. No severe weather is expected and most
locations should remain dry.

.LONG TERM...(Sunday Night through Friday)
Issued at 308 PM CDT Fri Aug 5 2022

Sunday Night - Wednesday:
Generally good agreement aside from some slight timing differences
regarding an upper-level trough traversing the northern periphery
of the ridge through the upper-midwest into New England during
this timeframe. The cold front associated with this feature is
still progged to push southward into and through the Missouri
Ozarks region, but has slowed down relative to previous runs.
Therefore, the more widespread precipitation chances (40-60%) are
generally relegated to Monday and Tuesday, with some lingering
light precipitation potential (20-40% chances) over our southern
CWA on Wednesday as the front slowly pushes southward. The WPC
Cluster Analysis tool further backs up the higher precipitation
potential being on Monday and Tuesday with all 4 ensemble clusters
having at least some measurable precipitation across the area,
while the signal is more mixed for Wednesday depending on how
quickly the front moves south.

As for precipitation amounts, GEFS precipitation probabilities are
still hinting at a lighter precipitation event and not a washout.
Probabilities of greater than 0.5" of rain are only 25-50% south
of I-44 and less for the northwestern half of our area.
Probabilities for greater than 1" are around or less than 10% area
wide. While these clouds and rain will help "cool" temperatures
into the upper 80s to low 90s for most of the area on Monday-
Wednesday, the rainfall amounts will likely not do much to
alleviate the ongoing drought.

Thursday - Next Weekend:
Mid-range ensemble guidance and the WPC Cluster Analysis Tool show
another strong indication of the an upper-level ridge building
back into the central Plains from next Thursday into the following
weekend. This will result in a drier period for late next week
with temperatures gradually returning to slightly above average
in the low to mid 90s area-wide. The big difference during this
timeframe will be drier and less humid conditions with dewpoints
in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Aug 5 2022

Expect predominately VFR conditions throughout the TAF period.
Southerly wind today will increase to between 10-15 knots tonight.
Some diurnal convection is possible this afternoon into early
evening, but chances and coverage are too low to include in the
TAF at this time.

Additionally, there is a weak signal in the short term models for
some isolated elevated convection to develop over southeast Kansas
and far western Missouri late tonight into Saturday morning.
Confidence in coverage and occurrence of this convection is too
low to include in the TAFs at this moment, but will need to be
closely monitored for future TAF issuances.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon to 9 PM CDT Saturday for MOZ055>058-
     066>071-077>083-088>098-101>106.

     Heat Advisory until 8 PM CDT this evening for MOZ066-067-077-078-
     088-089-093-101.

KS...Heat Advisory from noon to 9 PM CDT Saturday for KSZ073-097-101.

     Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Aug 5, 2:15 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
315 PM CDT Fri Aug 5 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
315 PM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Heat advisories are in effect this afternoon into the early evening
for parts of southeast Kansas into western Missouri for heat
index values of 100 to 106.

Isolated thunderstorms will linger into the early evening.
Localized heavy rain and cloud to ground lightning will be
possible with any thunderstorms that develop. Most areas will
remain dry.

There is a low chance for a few elevated showers and storms late
tonight into Saturday morning for locations west of Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily heat index values of up to 100 to 108 degrees are expected
through the weekend as well and a heat advisory is in effect
across the area for Saturday.

Additional showers and thunderstorms are possible along a cold
front on Monday into Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

The radar

The Springfield radar (KSGF), 12 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 5, 3:55 PM CST
Where
Greene County, 2.15 mi NE of Springfield to 0.37 mi WSW of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.220, -93.270

A large tree was reported down across the intersection of Pythian and Fremont Streets.

Thunderstorm Wind, Greene

When
August 5, 3:55 PM CST
Where
Greene County, 1.3 mi ESE of Springfield to 2.02 mi ESE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.190, -93.280

Damaging winds downed an large tree at 1160 South Virginia Street.

Flash Flood, Greene

When
August 5, 4:09 PM CST to August 6, 12:00 AM CST
Where
Greene County, 1.1 mi E of Springfield to 1.08 mi E of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.200, -93.280

The intersection of Cherry Street and National Avenue were reported as impassable due to high water.

Flash Flood, Greene

When
August 5, 4:09 PM CST to August 6, 12:00 AM CST
Where
Greene County, 1.49 mi NNE of Springfield to 1.35 mi NNE of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.220, -93.290

The intersection of Jefferson and Chestnut Avenues were reported as flooded and impassable.

Flash Flood, Greene

When
August 5, 4:15 PM CST to August 6, 12:00 AM CST
Where
Greene County, 1.49 mi NNE of Springfield to 1.75 mi NNE of Springfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.220, -93.290

Flooding was reported at the intersection of Campbell and Chestnut Avenues.

Flash Flood, Greene

When
August 5, 4:20 PM CST to August 6, 12:00 AM CST
Where
Greene County, 2.07 mi N of Springfield to 2.32 mi N of Springfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -93.300

A water rescue was reported at the intersection of Grant Avenue and Commercial Street due to flooding.

Flash Flood, Greene

When
August 5, 4:27 PM CST to August 6, 12:00 AM CST
Where
Greene County, 1.77 mi NE of Springfield to 1.57 mi NE of Springfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.220, -93.280

A water rescue was reported at the intersection of Chestnut Expressway and National Avenue due to flooding.

Flash Flood, Greene

When
August 5, 5:00 PM CST to August 6, 1:00 AM CST
Where
Greene County, 0.55 mi E of Springfield to 0.59 mi E of Springfield
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.200, -93.290

The Professional Building at Cherry Street and Kimbrough had water in the first floor.

Flash Flood, Greene

When
August 5, 5:00 PM CST to August 6, 1:00 AM CST
Where
Greene County, 0.69 mi N of Springfield to 0.58 mi NW of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.210, -93.300

A water rescue was reported at the intersection of Main and Mill Streets.

Flash Flood, Greene

When
August 5, 5:15 PM CST to August 6, 1:00 AM CST
Where
Greene County, 2.14 mi NNE of Springfield to 2.16 mi N of Springfield
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.230, -93.290

A local hospital emergency room reported water from flash flooding due to very heavy rainfall. This caused the ER to closed, diverting ambulance traffic to other hospitals.

Flash Flood, Greene

When
August 5, 7:02 PM CST to August 6, 3:00 AM CST
Where
Greene County, 2.07 mi S of Nichols to 2.73 mi SSE of Nichols
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.190, -93.370

Wilsons Creek was reported out of its banks and flooding Farm Road 146 near Rutledge Wilson Farm. Additional heavy rainfall fell on the headwaters of the Jordan and Fassnight Creek basins.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052765, 1052766, 1052751, 1052753, 1052754, 1052756, 1052757, 1052760, 1052761, 1052762, 1052764.